What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 4, 12:23 PM EST, 2 hours 2 minutes earlier.
Area forecast discussion, May 4, 12:23 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
123 PM EDT Fri May 4 2018
.SHORT TERM...(Today and tonight)
Issued at 426 AM EDT FRI MAY 4 2018
...ELEVATED WILDFIRE POTENTIAL EXPECTED TO DEVELOP LATER TODAY
ACROSS WESTERN UPPER MICHIGAN...
Overnight an elongated swath of light to moderate rain tied to a
baroclinic zone roughly between 850-700mb gradually lifted northeast
across south central and eastern Upper Michigan. Dry air continued
to entrain into the far western edge of this baroclinic zone and
allow for a very sharp transition of rain/no rain to develop across
northwest Wisconsin up into western and north central Upper
Michigan. Temperatures overnight remained mild, in the 40s and 50s
as thick cloud cover blanketed the area.
The main forecast concerns are the ongoing rain across the south
central and east, and then elevated wildfire conditions expected to
develop across western Upper Michigan this afternoon. As the surface
low tracks just south of the area across lower Michigan today, the
main fgen band will pivot across the eastern half of Upper Michigan.
Therefore, it looks like the rain will linger a bit longer across
the east, but should gradually diminish through the mid to late
morning hours. Due to precipitation lingering longer, and thus cloud
cover, did lower temperatures a bit across the east.
This afternoon, as the main surface low bringing localized rainfall
to the south central and east moves south of the area, upstream of
the region another surface low is expected to track across central
Ontario, pushing a weak cold front towards the region. Ahead of this
front, a strengthening pressure gradient will work in concert with
deep mixing (taking a look at the 00Z International Falls sounding
certainly favors this thinking) to favor gusty winds west-northwest
winds up to 20 to 30 mph. The strongest winds are expected across
western Upper Michigan where sunshine will be more prevalent during
the day. In fact, momentum transport values from BUFKIT suggest that
we could see intermittent gusts closer to 35 to 40 mph at times.
Along with the gusty winds, the deep mixing will favor another
unseasonably warm day with drier conditions than yesterday across
the west half of Upper Michigan. As previously mentioned, did lower
temperatures across the east half as precipitation and cloud cover
will linger through a good portion of the morning hours. Therefore,
conditions will not be as dry and windy, albeit still expected
breezy conditions to develop across the east half.
This evening into the overnight hours, we will start to see winds
relax rapidly as we lose insolation. The aforementioned weak cold
front will slowly push south across the area ushering in an even
drier airmass. This drier air coupled with light winds will favor
the return of chilly overnight lows. Currently drop temperatures
into the 30s to low 40s, but if skies remain mostly clear wouldn't
be surprised given how dry the airmass is if temperatures drop even
more.
.LONG TERM...(Saturday through Thursday)
Issued at 432 AM EDT FRI MAY 4 2018
Fire weather will remain the main concern into the extended portion
of the forecast. Chances for widespread rain are limited through the
middle of next week. Next best chance of rain in long term doesn't
arrive until late next Wed into Wed night.
Upper level trough expands across Upper Great Lakes this weekend. A
shortwave moving from south central Canada through the Upper Great
Lakes will push a sfc trough/frontal boundary across Upper Mi on
Saturday. Depending on the timing of the front, which should be
moving through in the afternoon for most locations, isolated to
scattered showers could develop especially where lake breeze
boundaries enhance convergence along the front. Big negative in
convective development is that NAM fcst soundings look very dry at
low-levels and better instability appears like it will confined to
s central portion of the cwa where CAPE values might approach 400
j/kg late afternoon/evening over the southern half of Menominee
County. So will continue to carry low chc pops late
afternoon/evening mainly along the Wi border. Expect showers that
develop to exit overnight Sat night with high pressure building
in for Sun. Sun should be coolest day across the board for Upper
Michigan as 850 mb temps are fcst to drop at or blo 0c with north-
northeast winds behind the front. Expect highs only in the 40s
along Lake Superior to 50s inland.
Elevated fire weather potential returns on Monday as the high slides
east and a trough crosses northern Ontario. West to southwest
gradient winds may gust to 25 mph and all areas away from Lake
Michigan should see temps reach into the 70s. RH values may be as
low as 20 pct inland. Expect Mon to be the day of greatest fire
weather concern next week.
Still no rain on Tue as high pressure remains close by. Models
indicate winds will turn more easterly Tue afternoon as a sfc high
becomes centered near James Bay. Could push into another elevated
fire weather day on Tue with temps inland into the 70s and RH values
25-30%. Fortunately, winds look like they will be on the light side.
On Wed, approaching upper level trough and associated sfc trough
should result in more clouds and better chances for rain late Wed
into Wed night. Rain chances could linger into Thu morning, but then
expect dry weather to return Thu afternoon continuing into Fri as
high pressure builds back over the area from the nw.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 122 PM EDT FRI MAY 4 2018
Diurnal high-based clouds (and even a few showers) have developed
this afternoon across the northwestern half of Upper Michigan. There
is low confidence in whether precipitation is actually reaching the
ground but a brief shower cannot be ruled out at KCMX. Gusty
northwesterly winds to 25 kts will develop this afternoon and abate
just after sunset. VFR conditions are expected at all sites through
the TAF period.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 432 AM EDT FRI MAY 4 2018
West to northwest winds will increase to 20 kts this afternoon but
otherwise expect light winds through Sun. Stronger southwest winds
up to 25 kts are expected Mon then winds diminish to less than 20
kts on Tue as high pressure slides overhead.
&&
.HYDROLOGY...
Issued at 432 AM EDT FRI MAY 4 2018
Area rivers and streams will continue to see elevated levels and
some additional rises might be possible, especially on the Sturgeon
River near Chassell and also over the eastern half of the U.P. this
weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Ritzman
LONG TERM...Voss
AVIATION...Borchardt
MARINE...Voss
HYDROLOGY...Voss
Hazardous weather outlook, May 4, 4:13 AM EST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
513 AM EDT Fri May 4 2018
MIZ001>007-009>014-084-085-051100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
513 AM EDT Fri May 4 2018 /413 AM CDT Fri May 4 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Water levels will continue to remain elevated on some rivers and
streams in Upper Michigan, especially in the Lake Superior
snowbelts, due to runoff from melting snowpack.
Gusty northwesterly winds, low relative humidity values, very dry
ground conditions, and warm temperatures will lead to another day
of elevated wildfire potential today, especially across the
western half of Upper Michigan. See the latest Special Weather
Statement for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Water levels will continue to remain elevated on some rivers and
streams in Upper Michigan, especially in the Lake Superior
snowbelts, due to runoff from melting snowpack.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report elevated river levels or
flooding to the National Weather Service via phone, on our
website, or through Facebook or Twitter. Immediately report any
wildfires to local emergency services by calling 911.
LSZ162-240>251-263>267-051100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
513 AM EDT Fri May 4 2018 /413 AM CDT Fri May 4 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-051100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
513 AM EDT Fri May 4 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Voss
In the hours before
Local storm report, May 4, 9:50 AM EST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1050 AM EDT FRI MAY 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 AM HEAVY RAIN 7 SSW PINE STUMP JUNCTI 46.46N 85.63W
05/04/2018 M1.15 INCH LUCE MI MESONET
MESONET STATION SPCM4, 7 SSW PINE STUMP
JUNCTION.
1017 AM HEAVY RAIN 4 W SENEY 46.35N 86.04W
05/04/2018 M1.11 INCH SCHOOLCRAFT MI MESONET
MESONET STATION MC006, 4 W SENEY.
0900 AM HEAVY RAIN MENOMINEE 45.11N 87.61W
05/04/2018 M1.07 INCH MENOMINEE MI CO-OP OBSERVER
CO-OP OBSERVER STATION MENM4, MENOMINEE.
0900 AM HEAVY RAIN 4 WNW MENOMINEE 45.16N 87.69W
05/04/2018 M1.05 INCH MENOMINEE MI COCORAHS
COCORAHS STATION MI-MM-8, 4 WNW MENOMINEE.
0756 AM HEAVY RAIN MENOMINEE AIRPORT 45.13N 87.64W
05/04/2018 M1.02 INCH MENOMINEE MI AWOS
AWOS STATION MNM, MENOMINEE AIRPORT.
&&Special weather statement, May 4, 1:25 PM EST, 1 hour before
Special Weather Statement
National Weather Service Marquette MI
225 PM EDT FRI MAY 4 2018
MIZ005-006-013-041915-
Marquette MI-Delta MI-Alger MI-
225 PM EDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DELTA...EASTERN
MARQUETTE AND SOUTHWESTERN ALGER COUNTIES UNTIL 315 PM EDT...
At 225 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Trenary, or 27 miles southeast of Marquette, moving
southeast at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Trenary, U.S. 41 between Trenary and Rapid River, Rock, McFarland,
Perkins, Lathrop and Diffin.
LAT...LON 4622 8730 4626 8713 4613 8678 4594 8705
TIME...MOT...LOC 1825Z 314DEG 10KT 4619 8714
Borchardt
Special weather statement, May 4, 2:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Marquette MI
314 PM EDT FRI MAY 4 2018
MIZ013-042000-
Delta MI-
314 PM EDT FRI MAY 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELTA COUNTY UNTIL 400 PM
EDT...
At 312 PM EDT, Doppler radar was tracking showers near U.S. 41
between Trenary and Rapid River, or 21 miles north of Escanaba,
moving southeast at 30 mph.
Small hail and winds in excess of 30 mph are possible with these
showers.
Locations impacted include...
Escanaba, Gladstone, Rapid River, Nahma, Garden, Rock, Point Detour,
U.S. 41 between Trenary and Rapid River, Fayette, Brampton, Ensign
and Cornell.
LAT...LON 4555 8685 4564 8681 4561 8692 4561 8695
4588 8733 4590 8734 4590 8736 4598 8736
4598 8725 4607 8724 4611 8716 4605 8686
4572 8641 4550 8678
TIME...MOT...LOC 1912Z 323DEG 24KT 4604 8699
Borchardt